Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 212, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 8, 2004, 5:56 PM CDT for Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2004, 5:56 PM CDT (22:56 UTC)
- Expired
- Oct 8, 2004, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 71 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 082258 FFWMAF TXC461-090200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 556 PM CDT FRI OCT 8 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... UPTON COUNTY IN WEST TEXAS * UNTIL 900 PM CDT * AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER MUCH OF CENTRAL AND SOUTHERN UPTON COUNTY. THESE THUNDERSTORMS WILL MOVE SLOWLY TO THE SOUTH AT 10 MPH AND WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS UP TO ONE AND ONE HALF INCHES PER HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3110 10229 3111 10179 3163 10178 3163 10229 $$
2 follow-up statements
000 WGUS74 KMAF 082329 FFSMAF TXC461-090200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT FRI OCT 8 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CDT FOR UPTON COUNTY... AT 620 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SIX INCHES OF WATER COVERING PARTS OF FARM ROAD 1901 SOUTH OF MCCAMEY. AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT SHOWERS AND THUNDERSTORMS ACROSS MUCH OF UPTON COUNTY. ADDITIONAL HEAVY RAINFALL WILL AGGRAVATE FLOODING PROBLEMS. KEEP CHILDREN AWAY FROM CULVERTS... DITCHES... STORM DRAINS...AND SWOLLEN CREEKS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3110 10229 3111 10179 3163 10178 3163 10229 $$
000 WGUS74 KMAF 090202 FFSMAF TXC461-090210- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 856 PM CDT FRI OCT 8 2004 ...THE FLASH FLOOD WARNING FOR UPTON COUNTY HAS BEEN ALLOWED TO EXPIRE AT 900 PM CDT... AT 850 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS IN UPTON COUNTY REPORTED THAT EARLIER FLASH FLOODING ON FARM TO MARKET ROAD 1901 SOUTH OF MCCAMEY HAS SUBSIDED. AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT RAIN SHOWERS WERE MOVING SOUTH AT 10 MPH ACROSS CENTRAL AND SOUTHERN UPTON COUNTY. RUNOFF MAY CONTINUE TO RESULT IN MINOR FLOODING OF LOW LYING AREAS FOR THE NEXT SEVERAL HOURS...BUT THE THREAT OF FLASH FLOODING HAD ENDED. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3110 10229 3111 10179 3163 10178 3163 10229 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 2:02 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Oct 8, 2:02 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CDT FRI OCT 8 2004 .SHORT TERM... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE CURRENTLY DEVELOPING ACROSS THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS UNDERNEATH THE UPPER TROUGH AXIS AND THE COOLER POOL ALOFT. OTHER ISOLATED STORMS ARE FIRING IN THE BIG BEND AND LOWER TRANS PECOS DUE TO HEATING AND TERRAIN EFFECTS AHEAD OF THE AXIS. EXPECTING ACTIVITY TO INCREASE IN COVERAGE LATER THIS AFTERNOON AND THIS EVENING AS HEATING CONTINUES UNDERNEATH THE COOL POOL. ALTHOUGH SHEAR IS WEAK A FEW STORMS COULD PULSE TO SEVERE LEVELS AND PRODUCE LARGE HAIL DUE TO THE COOLER AIR ALOFT. WILL PAINT THE HIGHES POPS SOUTH OF THE PECOS RIVER IN WEST TEXAS AS THIS AREA WILL BE IN THE FAVORABLE SOUTHERN AND EASTERN SECTIONS OF THE SHORTWAVE ASSOCIATED WITH THE TROUGH. KEPT POPS ISOLATED POPS UP NORTH AS WELL AS AN UPPER LOW DEVELOPS AND ANOTHER SHORTWAVE ROTATES SOUTHWARD FROM THE SOUTH PLAINS LATE TONIGHT. INCREASED QPF GRIDS SOMEWHAT OVERNIGHT...SO NO REASON TO MAKE MUCH CHANGE TO THE OTHER GRIDS. .LONG TERM... SRN STREAM UPPER TROF THAT HAS DOMINATED WX ACRS REGION LAST SEVERAL DAYS IS SLOW TO EXIT. ONE LAST SHRTWV TROF IS EXPECTED TO ROTATE AROUND BACKSIDE OF TROF MAINTAINING SLGHT CHC POPS FOR AREAS GENERALLY N OF PECOS RIVER SAT. MEANWHILE NE LOW LEVEL FLOW ASSOCD WITH SFC ANTICYCLONE WILL BE ENHANCED BY GULF COAST LOW. THIS WILL ALLOW FOR BETTER LOW LEVEL CAA AND WITH COLD POOL AT 5H MOVING ACRS W TX THE ADVERTISED 1000-500MB THICKNESS TROUGH IS REASONABLE. AS SUCH WILL FAVOR COOLER/WETTER CONDITIONS ADVERTISED BY GFS SAT. BY SUN UPPER TROF LIFTS NE INTO OKLA AND LOW LEVEL INSTABILITY AXIS SHIFTS NW INTO NE NM WHERE BETTER LR/S ARE FOUND WHILE SFC RIDGING RELAXES. BY MON NEXT SRN STREAM SYSTEM HAS DEVELOPED/MOVED INTO SWRN STATES WITH SHRTWV RIDGING EXPECTED TO BE IN THE E. ISOLD/SLGHT CHC POPS WORTHY ESPECIALLY VICINITY OF MTNS WHERE UPSLOPE/OROGRAPHICS COMBINE WITH INCREASING DIFFLUENT FLOW. EVEN BY MONDAY MODEL INCONSISTENCIES APPARENT AS GFS HOLDS UPPER LOW WELL W WITH SOMEWHAT OF A STABLE NW MID LEVEL FLOW VERSUS ETA/ECMWF/S MORE ACTIVE SW MID LEVEL FLOW. COLD MID LEVEL TROF ACRS CENTRAL U.S. WILL PUSH A FRONT INTO W TX WED AS SRN STREAM MID LEVEL TROF REMAINS W. GFS FINALLY STARTS TO MOVE TROF OUT NEXT FRI AS LEESIDE PRESSURE FALLS COMMENCE. SOLN WED-FRI IS SUSPECT AND FOR NOW WILL NOT MAKE TOO MANY CHANGES. EXPECT THAT WHEN UPPER LOW DOES BEGIN TO MOVE E POPS WILL INCREASE SIGNIFICANTLY ACRS THE AREA AS UPPER FLOW HAS POTENTIAL TO BE DIVERGENT/LOW LEVELS CONVERGENT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 55 73 56 76 / 20 20 10 0 CARLSBAD NM 54 74 53 76 / 10 20 0 10 DRYDEN TX 61 80 58 78 / 40 20 0 0 FORT STOCKTON TX 57 73 57 78 / 30 20 10 0 GUADALUPE PASS TX 51 70 54 71 / 10 10 0 10 HOBBS NM 53 70 52 72 / 20 20 10 0 MARFA TX 50 70 48 74 / 30 10 0 10 MIDLAND INTL AIRPORT TX 56 73 55 76 / 30 20 10 0 ODESSA TX 56 73 56 77 / 30 20 10 0 WINK TX 57 76 54 80 / 20 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 99/99
Hazardous weather outlook, Oct 8, 1:35 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 135 PM CDT FRI OCT 8 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 135 PM CDT (1235 PM MDT) FRI OCT 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS EVENING ACROSS THE OUTLOOK AREA. THE GREATEST COVERAGE OF STORMS WILL BE ACROSS THE LOWER TRANS PECOS REGION TO THE BIG BEND. A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL OF OVER 2 INCHES PER HOUR WHICH MAY CAUSE LOCALIZED FLOODING OF ARROYOS... DRAWS...LOW WATER CROSSINGS...OR OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED TO TAKE ACTION SHOULD HAZARDOUS WEATHER THREATEN THE AREA. 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 5:36 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 39 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.